Solitons in nonlinear fiber couplers with two orthogonal polarizations

T. I. Lakoba, D. J. Kaup, B. A. Malomed

Research output: Contribution to journalArticlepeer-review


We consider a model of two coupled nonlinear optical fibers with two polarizations in each fiber. This study only considers the two cases when the polarization of the light in each fiber is either linear or circular. We use the variational method to find families of stationary solitary waves (solitons) of this model. In particular, we demonstrate that the variational method can be used in a universal fashion to find certain types of bifurcations of the stationary solutions. All the families of solitons that we find can be classified in three groups:m(i) core-symmetric solitons that have equal energies in each core, (ii) core-asymmetric solitons that for large values of the energy have most of the energy concentrated in one core, and (iii) core-asymmetric solitons for which the ratio of the energies in the two cores remains finite when the total energy of the soliton becomes very large. The first two groups of solitons have direct analogs with solitons of the nonlinear fiber coupler that has only one polarization in each core. We also briefly discuss the stability properties of the various solitons found.

Original languageEnglish
Pages (from-to)6107-6120
Number of pages14
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Issue number5
StatePublished - 1997


Dive into the research topics of 'Solitons in nonlinear fiber couplers with two orthogonal polarizations'. Together they form a unique fingerprint.

Cite this